5 doctors weighed in:
Can natural hormone replacement therapy cause weight gain?
5 doctors weighed in

Dr. Darren Farnesi
Family Medicine
2 doctors agree
In brief: Yes if unbalanced
The key to natural hormone replacement is balance.
If balanced you should gain weight no more easily than you did when you were younger if you are eating a proper diet and exercising to maintain adequate muscle mass. Muscle mass controls your metabolic rate. Too much Estradiol or Progesterone can cause weight gain. Too much testosterone can boost appetite.

In brief: Yes if unbalanced
The key to natural hormone replacement is balance.
If balanced you should gain weight no more easily than you did when you were younger if you are eating a proper diet and exercising to maintain adequate muscle mass. Muscle mass controls your metabolic rate. Too much Estradiol or Progesterone can cause weight gain. Too much testosterone can boost appetite.
Dr. Darren Farnesi
Dr. Darren Farnesi
Thank
Dr. Jeremy E Kaslow
Internal Medicine
1 doctor agrees
In brief: Yes
Unfortunately some patients do gain weight (often in their abdomen, breasts, and back of their upper arms) with estrogens, whether or not the preparation is "bio-identical" or a synthetic analog.
Balancing Estrogens with Progesterone and/or androgens often reduces this effect, which is dose-dependent. Prior weight gain to birth control pills sometimes predicts the same weight increase with hrt.

In brief: Yes
Unfortunately some patients do gain weight (often in their abdomen, breasts, and back of their upper arms) with estrogens, whether or not the preparation is "bio-identical" or a synthetic analog.
Balancing Estrogens with Progesterone and/or androgens often reduces this effect, which is dose-dependent. Prior weight gain to birth control pills sometimes predicts the same weight increase with hrt.
Dr. Jeremy E Kaslow
Dr. Jeremy E Kaslow
Thank
Get help from a real doctor now
Dr. Jane Van Dis
Board Certified, Obstetrics & Gynecology
14 years in practice
47M people helped
Continue
107,000 doctors available
Read more answers from doctors